Ohio, 2008

Dust Devil in Ohio, April 30, 2008

April 30, 2008 · NWS CLE · 1 event in 1 county or zone

A large dust devil was reported in Trumbull County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A large dust devil was reported in Trumbull County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 30, 2:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 30, 2:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
305 PM EDT WED APR 30 2008

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE ACROSS THE UPPER OHIO VALLEY WILL SHIFT
TO THE EAST COAST TONIGHT. THIS WILL ALLOW A WARM FRONT TO DEVELOP
JUST SOUTHWEST OF THE AREA. THIS FRONT WILL MOVE NORTH ACROSS THE
LOCAL AREA LATE TONIGHT AND THURSDAY. THIS FRONT WILL EVENTUALLY
MOVE NORTH OF LAKE ERIE THURSDAY NIGHT. A COLD FRONT IS EXPECTED
TO MOVE ACROSS THE REGION SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
IT SHOULD BE A PRETTY QUIET NIGHT WITH THE EVENING STARTING OUT
MOSTLY CLEAR. UNLIKE LAST NIGHT...DIURNAL CU SHOULD GO AWAY AFTER
00Z. WARM FRONT WILL DEVELOP TO THE SW TONIGHT AND MOVE INTO THE
SOUTHERN END OF THE FORECAST AREA BY DAYBREAK. DEWPOINTS REMAIN
FAIRLY LOW AND WILL TAKE A WHILE FOR MOISTURE TO INCREASE. THERE
WILL BE SOME LIFT AHEAD OF FRONT SO WILL LEAVE SMALL POPS IN
FORECAST SIMILAR TO PREVIOUS PACKAGE. TEMPS A LITTLE TRICKY
OVERNIGHT AS TEMPS SHOULD FALL QUICKLY AFTER SUNSET. CLOUDS WILL
COME IN QUICKLY OVERNIGHT WHICH SHOULD STOP THE FALL. FOR NOW WILL
GO CLOSE TO GUIDANCE IN THE WEST AND A LITTLE BELOW GUIDANCE IN
THE EAST.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
ACTIVE PERIOD IN STORE FOR THE LOCAL AREA. WARM FRONT WILL SLOWLY
LIFT NE ACROSS THE AREA ON THURSDAY. THIS FEATURE SHOULD
EVENTUALLY MOVE OUT OVER LAKE ERIE TOMORROW EVENING. THIS TIMING A
LITTLE SLOWER THAN PREVIOUSLY THOUGHT BUT LATEST GFS AND NAM NOW
IN PRETTY GOOD AGREEMENT WITH BIG PICTURE SO CONFIDENCE HIGH
TODAY. WILL LIKELY SEE SCATTERED SHRA DEVELOP TOMORROW WITH BEST
CHANCES BEING ACROSS NE OH/NW PA. TEMPS WILL BE TOUGH TOMORROW
WITH SOUTHERN AREAS LIKELY GETTING TO 70 WITH LOCATIONS LIKE KERI
STRUGGLING TO GET OUT OF THE 50S. SOUTHERN AREAS WILL SEE SMALL
CHANCES FOR PRECIP TOMORROW AM AND THEN WILL BE IN THE DRY SECTOR
FOR A WHILE. THE NORTHERN HALF OF THE AREA WILL SEE SCATTERED
SHOWERS THROUGH THURSDAY NIGHT AND WILL GO WITH LIKELY WORDING FOR
NE OH AND NW PA. PRECIP THREAT WILL CONTINUE FRIDAY AS WELL.
INSTABILITY WILL CONTINUE TO SLOWLY BUILD DURING PERIOD AS
MOISTURE INCREASES. WILL MENTION T BOTH THURSDAY NIGHT AND FRIDAY.
UNSETTLED WEATHER WILL CONTINUE FRIDAY NIGHT AS WELL. NOW LOOKS
LIKE COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY MORNING. THIS
TIMING SHOULD GREATLY DIMINISH THE THREAT FOR SEVERE WEATHER.
PRECIP SHOULD BEGIN TO WIND DOWN FROM WEST TO EAST LATE IN THE
DAY. GUIDANCE TEMPS A GOOD STARTING POINT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS IN FAIRLY GOOD AGREEMENT AT BEGINNING OF PERIOD WITH BRINGING
UPPER LOW ACROSS THE AREA ON SUNDAY. WITH THAT CONTINUED CHC POPS
FOR SHOWERS ACROSS THE AREA ALONG WITH CLOUD COVER THROUGH THE DAY.
GUIDANCE TEMPS SHOWING HIGHS ON SUNDAY AROUND 60 FOR MUCH OF THE
AREA. THINK THIS WILL BE REASONABLE AT THIS TIME IN THE EVENT THERE
ARE SOME BREAKS IN THE CLOUDS ESP ACROSS THE WEST BY SUNDAY
AFTERNOON. THINKING THAT EASTERN AREAS WOULD HAVE BEST CHANCE OF
HOLDING IN THE UPPER 50S. HIGH PRESSURE BUILDS IN FOR MONDAY AND
REMAINS ACROSS THE AREA THROUGH MUCH OF THE REMAINDER OF THE PERIOD.
TEMPS WILL GRADUALLY MODERATE THROUGH MIDWEEK INTO THE MID 60S. LOW
TEMPS WILL BE TRICKY WITH HIGH PRESSURE OVERHEAD ALLOWING FOR SOME
POSSIBLE RADIATING CONDITIONS. WITH THAT WAS SLOW TO INCREASE MIN
TEMPS THROUGH NEXT WEEK. GUIDANCE ALSO SUPPORTING THIS WITH LOWS IN
THE LOWER 40S EARLY IN THE WEEK MODERATING TO MID 40S BY MIDWEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
HIGH PRESSURE OVER THE REGION THIS AFTERNOON ALLOWING FOR VARIABLY
CLOUDY SKIES AND LIGHT AND VARIABLE WINDS. SITES NEAR THE
LAKESHORE SUCH AS CLE AND ERI WILL SEE MORE OF A NORTHERLY WIND
THIS AFTERNOON ASSOCIATED WITH THE LAKE BREEZE. ELSEWHERE WINDS
WILL CONTINUE TO BE VARIABLE THROUGH THE EARLY OVERNIGHT HOURS.

HIGH TO MID LEVEL CLOUDS WILL BEGIN TO PUSH INTO THE AREA AFTER
06Z TONIGHT AS A WARM FRONT APPROACHES THE AREA. CLOUDS WILL
GRADUALLY LOWER THROUGH 12Z THU AND BROUGHT IN SOME TEMP -SHRA TO
ALL SITES BEGINNING AROUND 08Z OR SO AND CONTINUED THROUGH MID
MORNING ACROSS THE AREA. WITH WARM FRONT LINGERING ACROSS THE AREA
THROUGH 18Z THU EXPECTING CLOUDS TO GRADUALLY LOWER BUT THINKING
AT THIS TIME TO KEEP CONDITIONS IN VFR CATEGORY THROUGH THE END OF
TAF PERIOD WITH SOME VICINITY SHOWERS.

OUTLOOK...WARM FRONT LINGERS ACROSS THE AREA THROUGH AT LEAST
FIRST PART OF FRIDAY. GIVEN THAT THERE WILL BE THE POSSIBILITY OF
SOME MVFR CONDITIONS THURSDAY NIGHT THROUGH FRIDAY MORNING. COLD
FRONT THEN EXPECTED TO MOVE THROUGH THE AREA ON SATURDAY ALLOWING
FOR NEXT POSSIBLE CHANCE FOR MVFR CONDITIONS. LINGERING UPPER LOW
ACROSS THE AREA ON SUNDAY WILL ALLOW FOR CONTINUED CLOUD COVER AND
THE CHANCE FOR SHOWERS...THEN HIGH PRESSURE BUILDS IN SUNDAY NIGHT
ALLOWING FOR CLEARING SKIES BY MONDAY MORNING FROM WEST TO EAST.

&&

.MARINE...
HIGH PRESSURE SLIDES EAST TONIGHT.  LAKE BREEZE WILL RELAX AND THERE
WILL BE LIGHT AND VARIABLE WINDS ON THE LAKE THROUGH DURING THE
EVENING...WITH THE TREND FOR A SOUTHEAST WIND TO ESTABLISH ITSELF AS
A WARM FRONT PRESSES NORTHWARD INTO OHIO OVERNIGHT.  EAST-SOUTHEAST
FLOW THURSDAY AS WARM FRONT MAKES SLOW NORTHWARD PROGRESS ACROSS THE
LAKE.  IN THIS WARM AIR ADVECTION PATTERN OVER THE COOL LAKE WILL
MAKE FOR A RELATIVELY STABLE SITUATION AND SHOULD NOT MAKE FOR ANY
WIND/WAVE ISSUES.  FRONT LOOKS TO PUSH NORTHWARD THURSDAY NIGHT
SOMETIME WHEN LAKE WILL HAVE PREDOMINATELY SOUTHERLY FLOW.  COLD
FRONT TO CROSS ON SATURDAY.  THIS IS WHERE THERE MAY BE SOME SMALL
CRAFT ADV CONCERNS WOULD BE.  UPPER TROUGH AND SECONDARY SFC TROUGH
STILL TO SWING THROUGH SUNDAY.  HIGH PRESSURE BUILDS IN FOR EARLY
NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...ABE
AVIATION...ABE
MARINE...OUDEMAN
Hazardous weather outlook, Apr 30, 9:39 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1039 AM EDT WED APR 30 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011445-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1039 AM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-011445-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1039 AM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Trumbull

When
April 30, 5:00 PM EST
Where
Trumbull County, 1.22 mi W of Champion Hgts
Reported by
Fire Department/Rescue
Coordinates
41.277, -80.873

A large dust devil formed near a ball field at Champion High School. Witnesses estimated that the dust devil was as least 40 feet tall and on the ground for a couple hundred yards. The dust devil lifted a baby carriage over twenty feet in the air, threw an equipment bag on to the roof of the schools gymnasium and tossed several sheets of plywood. No injuries were reported.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96622.